Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 1, NWS Rapid City, SD

January 2, 20127 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Jan 2, 2012, 5:42 PM MST for 7 counties in South Dakota. It took effect at Jan 3, 2012, 7:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2012, 5:42 PM MST (00:42 UTC)
In effect from
Jan 3, 2012, 7:00 AM MST
Expired
Jan 3, 2012, 5:00 PM MST
In force
10 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Haakon County, SD, Harding County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WWUS73 KUNR 030042
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MST MON JAN 2 2012

.A COLD FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA TUESDAY
MORNING.  NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50
MPH...WILL DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL BE ON
THE PLAINS NORTH AND EAST OF THE BLACK HILLS.

SDZ001-002-012>014-026-031-032-072-073-030845-
/O.NEW.KUNR.WI.Y.0001.120103T1400Z-120104T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
542 PM MST MON JAN 2 2012

...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 5 PM MST TUESDAY. 

* WINDS WILL INCREASE TUESDAY MORNING AND THEN DECREASE LATE
  TUESDAY AFTERNOON.

* NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
6 follow-up statements
822 
WWUS73 KUNR 030504
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 PM MST MON JAN 2 2012

.A COLD FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA TUESDAY
MORNING.  NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO
50 MPH...WILL DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL
BE ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS.

SDZ001-002-012>014-026-031-032-072-073-031315-
/O.CON.KUNR.WI.Y.0001.120103T1400Z-120104T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
1004 PM MST MON JAN 2 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM MST
TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM MST TUESDAY. 

* WINDS WILL INCREASE TUESDAY MORNING AND THEN DECREASE LATE 
  TUESDAY AFTERNOON. 

* NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
062 
WWUS73 KUNR 031042
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
342 AM MST TUE JAN 3 2012

.A COOL FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA THIS MORNING.
NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...WILL
DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL BE ON THE
PLAINS NORTH AND EAST OF THE BLACK HILLS.

SDZ001-002-012>014-026-031-032-072-073-031900-
/O.CON.KUNR.WI.Y.0001.120103T1400Z-120104T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
342 AM MST TUE JAN 3 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON. 

* GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING BEHIND A COOL
  FRONT. THE WINDS WILL THEN DECREASE LATE THIS AFTERNOON.

* NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
517 
WWUS73 KUNR 031651
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
951 AM MST TUE JAN 3 2012

.A COOL FRONT IS MOVING THROUGH WESTERN SOUTH DAKOTA THIS MORNING.
NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH... WILL
DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL BE ON THE
PLAINS NORTH AND EAST OF THE BLACK HILLS.

SDZ001-002-012>014-026-031-032-072-073-040000-
/O.CON.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
951 AM MST TUE JAN 3 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING BEHIND A COOL 
  FRONT. THE WINDS WILL THEN DECREASE LATE THIS AFTERNOON. 

* NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
638 
WWUS73 KUNR 032057
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
157 PM MST TUE JAN 3 2012

.COOLER AIR IS FLOWING INTO WESTERN SOUTH DAKOTA THIS AFTERNOON.
NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...HAVE
DEVELOPED. THE STRONGEST WINDS ARE OVER THE PLAINS NORTH AND
EAST OF THE BLACK HILLS. WINDS WILL SLOWLY DIMINISH AFTER SUNSET.

SDZ001-002-012>014-026-031-032-072-073-040000-
/O.CON.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
157 PM MST TUE JAN 3 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING BEHIND A COOL 
  FRONT. THE WINDS WILL THEN DECREASE LATE THIS AFTERNOON. 

* NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
258 
WWUS73 KUNR 032101
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
201 PM MST TUE JAN 3 2012

.COOLER AIR IS FLOWING INTO WESTERN SOUTH DAKOTA THIS AFTERNOON.
NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...HAVE
DEVELOPED. THE STRONGEST WINDS ARE OVER THE PLAINS NORTH AND EAST
OF THE BLACK HILLS. WINDS WILL SLOWLY DIMINISH AFTER SUNSET.

SDZ001-002-012>014-026-031-032-072-073-040000-
/O.CON.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
201 PM MST TUE JAN 3 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* GUSTY NORTHWEST WINDS HAVE DEVELOPED THIS THIS AFTERNOON. THE
  WINDS WILL DECREASE AFTER SUNSET.

* NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE OCCURRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
483 
WWUS73 KUNR 040001
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MST TUE JAN 3 2012

SDZ001-002-012>014-026-031-032-072-073-040115-
/O.EXP.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP...
STURGIS...UNION CENTER
501 PM MST TUE JAN 3 2012

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 2, 4:12 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 2, 4:12 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MST MON JAN 2 2012

.AVIATION...00Z TAFS
GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST
WYOMING THROUGH LATE TONIGHT. A COLD FRONT WILL SWEEP THROUGH THE
AREA TUESDAY MORNING...WITH GUSTY NORTHWEST WINDS. THE STRONGEST
WINDS WILL BE ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS
WHERE WIND GUSTS OVER 40 MPH ARE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 219 PM MST MON JAN 2 2012/

DISCUSSION...
THE LARGE SCALE FLOW IS DOMINATED BY A LONG WAVE RIDGE AROUND 115W AND
A LONG WAVE TROF HUDSON BAY TO EASTERN TN. 1000 TO 500 MB MEAN
TEMPERATURES ARE AS MUCH AS 12.5C ABOVE NORMAL IN THE RIDGE. SHORT
WAVE TROF WILL MOVE OVER AND FLATTEN THE RIDGE TONIGHT MOVING TO
EASTERN MT BY 12Z TUESDAY AND CONTINUING ESE WARD THEREAFTER AS
LONG WAVE RIDGE REBUILDS TO THE WEST. FORCING FOR ASCENT WITH THE
SHORT WAVE TROF WILL REMAIN MOSTLY NORTH OF OUR CWA AND DRY
CONDITIONS WILL PREVAIL IN THE SHORT TERM.

TONIGHT A RATHER COMPLEX SITUATION WILL UNFOLD MAKING TEMPERATURE
AND WIND FORECASTS TRICKY. THE NAM FORECAST SOUNDINGS SUGGEST THE
FOLLOWING SEQUENCE OF EVENTS. A WARM FRONT PASSES KRAP AT ABOUT
03Z SHIFTING TOP OF BOUNDARY LAYER WINDS TO THE WEST. THIS
FEATURE PROGRESSES EASTWARD...EXITING OUR CWA BEFORE 15Z.SURFACE
CONDITIONS ARE MASKED BY DEVELOPMENT OF A STRONG NOCTURNAL
INVERSION WHILE WARMING IS HAPPENING JUST ABOVE THE SURFACE. A
COLD FRONT ARRIVES ABOUT 09Z SHIFTING BOUNDARY LAYER WINDS TO
NORTH AND NORTHWEST WITH A SURGE IN SPEEDS AND BRINGING COOLING.
BUT AGAIN...THE SURFACE DOES NOT RESPOND IMMEDIATELY DUE TO THE
VERY STRONG INVERSION. SURFACE WINDS FINALLY SHIFT TO THE
NORTHWEST AROUND 15Z AT KRAP. MODEL SOUNDINGS SUGGEST A SIMILAR
SEQUENCE WITH VARIATIONS IN TIMING AT MOST OTHER LOCATIONS IN THE
CWA EXCEPT FOR HIGHER ELEVATION AREAS WHERE THE SURFACE WINDS WILL
RESPOND TO CHANGES ALOFT MORE QUICKLY DUE TO A WEAKER INVERSION.

WITH CONTINUED MODEST COLD ADVECTION AND THE AFOREMENTIONED
MIXING...SURFACE TEMPERATURES WILL RISE ONLY SLOWLY DURING THE
AFTERNOON HOURS AND WINDS WILL REMAIN GUSTY AND FAIRLY
STRONG...BUT AT THIS TIME WE DO NOT EXPECT THEM TO REACH ADVISORY CRITERIA.

LOW LEVEL WINDS WILL BACK TO WESTERLY ON WEDNESDAY WITH DRY AND
UNSEASONABLY WARM WEATHER OVER THE AREAS AS THE RIDGE BUILDS IN
ALOFT ACCOMPANIED BY THE VERY WARM AIR NOTED ABOVE. KEPT
TEMPERATURES JUST SHORT OF RECORD HIGHS FOR THE DAY. TOMORROW WILL
BE TIME ENOUGH TO THINK OF FORECASTING RECORD BREAKING TEMPS.

EXTENDED...UPPER RIDGING WILL REMAIN ACROSS THE AREA THURSDAY
KEEPING DRY CONDITIONS AND UNSEASONABLY WARM TEMPERATURES ACROSS THE
AREA. MODELS BRING AN UPPER WAVE AND COLD FRONT ACROSS THE NORTHERN
PLAINS FRIDAY MORNING...BUT MODELS ARE TRENDING DRIER SO HAVE
REMOVED POPS. A SECOND AND STRONGER WAVE IS EXPECTED TO CROSS THE
WESTERN CONUS LATE FRIDAY...WITH THE MAIN ENERGY STAYING SOUTH OF
THE CWA. PRECIP ASSOCIATED WITH THIS WAVE IS ALSO EXPECTED TO STAY
JUST SOUTH AND SOUTHWEST AS HIGH PRESSURE BUILDS ACROSS THE NORTHERN
PLAINS. SO HAVE REMOVED POPS THROUGH SATURDAY. UPPER RIDGING BUILDS
EARLY NEXT WEEK WITH DRY CONDITIONS CONTINUING ALONG WITH A RETURN
OF WARMER TEMPERATURES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...07
Hazardous weather outlook, Jan 2, 3:01 AM MST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
301 AM MST MON JAN 2 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
301 AM MST (401 AM CST) MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS ARE EXPECTED TUESDAY DURING THE DAY...GUSTING
OVER 40 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.